For whatever reason, my migraines have been out of control the past few weeks. It’s been incredibly frustrating and painful. I started seeing a neurologist about 9 months ago and have been getting nerve block injections which had been significantly reducing my number of severe pain days per month. I was really pleased. The neurologist is a great doctor, he believes me, doesn’t treat me like a drug seeking addict, and the treatment he offered was helping. A rare positive medical experience for me.
This month the pain came back with a vengeance. Last Monday, I came home from work and cried for over an hour. I took my emergency codeine pill to take the edge off the pain for a few hours and it made me feel a pleasant sort of relaxed high. Taking any type of medication is always risky for me, because what will relax me one day could agitate me another day. Anything that has the potential to be psychoactive can cause unwanted adverse effects. I don’t like feeling high and I if I use substances it’s in an attempt to feel normal.
Tuesday by the end of the work day I wasn’t feeling well. The pain was terrible, my heart was racing, I felt weak and dizzy and dehydrated. I had pain at the base of my neck which was new for me. Normally my migraines are around the supra orbital nerve and focused behind my right eye, blurring the vision there and causing visual distortions. To be honest, I was a bit scared I might be having a stroke. Often by the 3-5 day mark of a severe migraine I begin to worry that something is really wrong, it seems hard to believe that SO much pain and so many strange symptoms are caused by “just” a migraine.
I was afraid and a bit desperate for the pain to stop so I drove myself to the ER. I have a lot of trauma around the medical system (see earlier posts in this blog) and I was pretty reluctant to seek care at the hospital. At triage my file was marked as emergent (I think they were worried about stroke too!), and I didn’t wait too long before seeing a doctor. Luckily, the doctor reassured me that there wasn’t likely anything more serious going on, “just” a bad migraine. He offered some IV medication and IV fluids because my heart rate was really too high. I was relieved. He believed me. He didn’t treat me badly. The nurse came to start the IV and I figured things would be pretty much okay from there.
I was wrong.
About 5 minutes after the IV medication ran through, I got suddenly hot. I had an intense sense of panic and agitation and I knew I had to leave. I couldn’t really think clearly. My IV was attached to the ceiling and I couldn’t walk around. I knew intellectually I could ring the bell and a nurse would come and probably unhook the IV or move it onto an IV pole so I could walk around. But in my panicked mind, I became triggered to times I had been held against my will in hospital. I started thinking that maybe the nurse wouldn’t let me leave, or that she’d make me wait for the doctor and that I’d flip out. Then she’d know I was completely panicky and wouldn’t allow me to leave. I was afraid. I pulled out the IV and I ran away. I fled. I just left the ER and didn’t look back.
That was a rough night. I was scared they would send the police after me so I got a friend to call the ER to explain that I’d left due to a panic attack. It took a full day for all the anxiety symptoms to resolve.
And the migraine was back within 3 hours!
Two days later I saw my neurologist for another nerve block. He told me that severe anxiety and agitation is a side effect of one of the IV medications in about 2% of people. He told me not to take that medication again. No shit! I was angry that the doctor at the hospital hadn’t informed me that there could be potential psychoactive side effects. I would not have consented to the treatment as I know that I’m extremely sensitive to this type of adverse effect. I’ve experienced versions of the same from SSRIs and from anti-anxiety medications.
My neurologist wants me back on another medication that can control migraines. It’s called topamax and it’s one I’ve taken before. I reluctantly agreed because it can also help with some of the other chronic pain I have which might be fibromyalgia. The only problem with this medication is that it causes a lot of side effects, especially at the beginning.
My body feels like a toxic soup of drugs. I have a hard time processing it all. And I still have a headache.
The side effects when starting medications that cross into the brain can be triggering for me. Not only do I feel dizzy, nauseous, off balance, foggy and exhausted, it also brings me back to times in my life when I was taking high doses of psychiatric meds. It brings me back to times I overdosed on them. It brings me back to the nights where I was sexually assaulted. When I woke up, drugged, half asleep to find him touching me. Fighting to stay awake, but the drugs dragging me back into sleep. The feelings of confusion between my nightmares and what was really happening to me. I don’t like that feeling.
So the side effects and adverse effects aren’t just unpleasant. They aren’t just an annoyance. They don’t just impact my ability to function smoothly at work. They are frightening and they remind me of being completely unable to control being abused. Being helpless, frozen, confused and afraid. They remind me of not having control over my body and not having the capacity to consent.
So if I’m complaining about adjusting to this medication or if I seem not quite myself. It’s more than just a bit of dizziness. It’s a lot of vulnerability and processing not feeling in control of my own body, both the pain in the present and the abuse in the past. It’s all interconnected.